Side effects or illness?: My husband’s... - High Blood Pressu...

High Blood Pressure Support

3,962 members994 posts

Side effects or illness?

TJC21 profile image

My husband’s blood pressure had always been high - but in November 2020 he was prescribed Losartan after a trip to the hospital. He had been prescribed prednisone shortly before for sinusitis.

Since then he’s developed intrusive thoughts and low mood. A second course of prednisone, antibiotics, and setraline. He didn’t sleep for 4 days and couldn’t eat. He stopped all medication and consulted his GP who was frankly rude - she stated none of his side effects were due to medication and it was all anxiety related despite him having practically every side effect listed (we read the side effects after he developed them). Most concerning for me has been the burning in his penis when peeing (potassium?)

He may also have thrush but can’t take fluconazole as it’s contraindicated.

He started amlodipine 5mgs 4 days ago - he was up all night last night with headache and is itching everywhere. He is so anxious and fed up - he’s started citalopram today.

I’m now at my wits end.

I want my husband back.

16 Replies

Prednisolone/Prednisone is known to have the potential to cause irrational thoughts etc in some people, especially at high doses - what dose is your husband taking?

Losartan is generally well tolerated according to a very trusted pharmacist who told me a long time ago that it is one of the BP medications about which he hears the least complaints from patients. I have had horrendous effects from many BP pills in the past but have been on Losartan for some years with no discernible side effects. Amlodipine proved a no-no for me. Of course everyone is different and therefore what suits one may not suit another.

As for the burning sensation you mention, could your husband perhaps have a urine infection?

Perhaps seek an appointment with a different (and more sympathetic) GP in the Practice for a second opinion, at the same time taking along a urine sample for checking, and good luck.

TJC21 profile image
TJC21 in reply to Celtic

Thank you xI really appreciate your response.

We are in the process of changing GP, she basically said ‘so you don’t want to take it? You have to. Have this instead’ no tests, no reassurance, no discussion. He may have chosen to stay on Losartan if she hadn’t point blank said ‘no side effects’.

He was only on a relatively small dose of prednisone - 20mgs for 1 week.

Celtic profile image
Celtic in reply to TJC21

If that’s 20mg oral Pred per day then that is considered quite a high dose but perhaps the fact that it was only taken for a week negates any perceivable problem. Good that you will be seeing another GP. Meanwhile, Happyrosie’s suggestion to talk to a good pharmacist is worth following up - they know so much more about medication than GPs.

I’ve just read your post and Celtics reply. I’m just writing to reinforce what Celtic has said, especially re steroids. I don’t understand why this very powerful drug would be prescribed for sinusitis. Steroids are only prescribed when nothing else is going to work - as far as I’m aware. I’m not a doctor.

I’m not sure what the best approach would be, but if it was me I would talk to my (very sympathetic and knowledgeable) pharmacist and write down everything he/she says, and armed with this go back to your surgery asking to see a different doctor.

TJC21 profile image
TJC21 in reply to Happyrosie

Thank you for your response.

Hi JC21. I agree with Celtic and Happyrosie about the steroids, I really can't understand why your husband was given these for sinusitis. Sinusitis was always my arch enemy until a few years back which I had suffered with many times since childhood and I was never once given steroids to treat it, I was always given antibiotics. The thrush infection may be what's causing the burning when peeing as it certainly can do that in women but of course, Celtic could be right regarding a UTI. I also agree about talking to your pharmacist regarding the medications as opposed to your GP as they are more knowledgeable about medications. I hope this will all be sorted soon for your husband, it must be so miserable for him. All the best. x

It’s debilitating sinusitis which causes swelling in all his nasal tissues - it is standard practice at the level he has it. He’s never had a problem with them before?

Thank you for response - I spoke to pharmacist today - they told us to go back to his gp \o/ x

Happyrosie profile image
Happyrosie in reply to TJC21

I’ve had a look at the NICE guidelines on sinusitis. Nowhere is pred. mentioned as a possible therapy.I’ve seen this steroid prescribed for three days, in South Africa, to cure an acute ear infection so I’m not saying that’s it’s wrong, but it must be very unusual particularly from a GP, I.e not an ENT consultant.

I’d certainly be on the warpath. Your GP practice should have a published complaints procedure. I’m assuming of course that your in the UK???

TJC21 profile image
TJC21 in reply to Happyrosie

It was an ENT consultant who prescribed the steroid.

The GP was adamant that blood pressure pills do not cause any side effects - currently he now has a UTI which they are again claiming is not due to medication.

He’s never had a UTI in the 10 years I’ve known him.

I want him to stop all medication but I don’t want him to have a heart attack! But he’s 45 - and currently too ill to go to work - this wasn’t a problem until they put him on meds for his BP!

I do feel for you and your husband 😞 I have spent the last 3 months trying to find a BP med that I can tolerate. My GP prescribed Amlopodine and I spent a week with awful burning itching legs no sleep and a flushed face. He then put me on Lercanipidine which I took for a few days and started getting indigestion and acid reflux which was so awful during one night I thought I was having a heart attack! Next morning my GP advised me to go to A&E to get checked which I did. It was acute indigestion but had to stop medication.

Next was Indapamide, which is a diuretic, apart from getting up during the night for a pee, which subsided after a week, I then started having anxiety and pounding heart.

Losartan was the next prescription. I took this for 2 days and woke up with swollen lips and face! I phoned my GP and apparently this is a serious but rare side effect and can cause the throat to swell and breathing become impaired.

I have had to abstain from any medication for 2 days to clear this horrible drug from my body.

I am now starting another diuretic called Bendroflumethiazide 2.5mg in the hope this controls my BP without too many side effects.

My GP said some people have high sensitivity to blood pressure medication and it’s just trial and error finding something that can be tolerated.

Fingers crossed 🤞🏻

TJC21 profile image
TJC21 in reply to Shadynook

I hope you find something - It’s just awful.

Any GP who states "none of his side effects were due to medication and it was all anxiety related ," is not only arrogant but also ill informed. It boggles the mind how this person can be licensed to prescribe medication. Do not walk but run to another GP.

TJC21 profile image
TJC21 in reply to cuore

I’ve become more angry the more I think about it? I might write a complaint. I understand these are difficult times but she was so rude and ill informed.

Thank you for your response x

I recommend seeing a urologist, blood work for inflammation, allergy, etc. Cardiologist for BP....

So feel for you. Mum's had her up's and downs with her blood pressure meds. She was first on Bendroflumethizide which caused her to have potassium and sodium deficiency , and was admitted to hospital for four days last February, they kept her off bp meds for a few months until it started to go up again, then put her on Amlodipine which caused bad swelling in her legs, took her off that and put her on Doxazosin which caused her really bad vertigo and sickness, she then went on Felodipine which caused her feet and ankles to balloon, so they introduced Indapamide which made her pee more but didn't get rid of the swelling. Three weeks ago the doc took her off Felodipine, and told her to carry on with the Indapamide, she was rushed into hospital on Thursday with a serious potassium and sodium deficiency again!! So she has gone full circle, I could see it coming and asked for blood tests a week ago, we were still waiting for the nurse to call (Mum's house bound) when she was admitted to hospital. I've never suffered with blood pressure, but sure mine's sky high with stress. My Mum has been very anxious and depressed, just hope we can get her home soon. Do hope your husband finds something that suits him soon. Take care.

TJC21 profile image
TJC21 in reply to Motherinlaw

Oh no - that sounds awful for you all? Hope you find something that helps xx

You may also like...